Search in the Abstract Database

Search Abstracts 2015

* = Presenting author

P380 Risk Factors for Drug-induced Lupus secondary to Anti-tumor Necrosis Factor Agents used in Inflammatory Bowel Disease: A Multicenter Case-control Study in Madrid

J.L. Perez-Calle1, E. De La Fuente*1, C. Taxonera2, I. Blazquez3, V. Opio4, M. Villafruela5, D. Olivares2, E. San Miguel4, P. Lopez1, E. Perez6, C. Fernandez1

1Universitary Hospital Fundacion Alcorcon, Gastroenterology, Madrid, Spain, 2H Clinico San Carlos, IBD Unit, Madrid, Spain, 3Hospital Puerta de Hierro, Gastroenterology, Majadahonda, Madrid, Spain, 4Getafe University Hospital, Gastroenterology, Madrid, Spain, 5Hospital de Alcalá de Henares, Gastroenterology, Madrid, Spain, 6Universitary Hospital Fundacion Alcorcon, Investigation Unit, Madrid, Spain

Background

Drug-induced lupus (DIL) is a rare adverse event in patients treated with anti-tumor necrosis factor (antiTNF) agents. We aimed to determine the prevalence, clinical characteristics, laboratory features and risk factors for DIL in inflammatory bowel disease (IBD) patients treated with this biologic therapy.

Methods

IBD patients from 5 university hospitals in Madrid diagnosed with anti-TNF induced lupus who met DIL criteria were revised. Demographic and IBD characteristics were studied. A case/control 1:2 design was performed to identify risk factors for DIL. Controls with IBD were matched to cases by: type of IBD (Crohn disease or ulcerative colitis), antiTNF drug (infliximab or adalimumab) and exposure time to drug. A DIL case was considered in patients with the next criteria: 1) temporary relationship between clinical manifestations and the antiTNF agent 2) at least one serologic criteria: positive antinuclear antibodies (ANA) or positive anti-double-stranded-DNA antibodies (antiDNA) and 3) at least one no serologic criteria: arthritis/arthralgia, malar rash, serositis, fever or asthenia, oral ulcers, renal or hematologic disorder.

Results

A total of 661 patients were exposed to an antiTNF drug. We observed DIL in 15 patients 2.27% (IC95%:1.06-3.48). Mean age was 43 ± 13.6years, 55.6% were female; thirty-nine patients (86.7%) had Crohn disease. Thirty-three patients (73.3%) originally were treated with infliximab and 12 (26.7%) were treated with adalimumab. DIL occurred after a mean treatment duration of 17 months (range: 1-50 months). Features of lupus included presence of ANAs (100% cases), arthritis/arthralgia (93.3%), other symptoms (46.6%), antiDNA (13.3%) and dermatologic manifestations (13.3%). All the cases studied and four of the controls had positive ANA titers. This difference was statiscally significant (p<0.001)

Risk factors evaluated were age, gender, tobacco, autoimmune conditions, concomitant immunosuppressive treatment and antiTNF drug dosage. Only tobacco was statistically significant, OR=4.9 (IC95%:1.3 - 18.7)

All the cases studied improved DIL after ending antiTNF therapy and ANA returned to normal values (63.6%). One patient continued with the same treatment and suffered a DIL clinical worsening. Three patients switched to another antiTNF drug and only one DIL relapsed.

Conclusion

DIL prevalence in our IBD patients treated with antiTNF is similar to other retrospective reports. ANAs were detected in all patients. The predominant clinical manifestation was joint disorders and we found tobacco was a risk factor for DIL. AntiTNF withdrawal is almost always needed to improve symptoms and switching the antiTNF could be an option when this treatment is required.